Problems on Naturthroid - Vertigo

Did anyone have vertigo from taking naturthroid 65 mg . My doctor recently switched me but just before my period I got extreme vertigo that lasted about a week after stopping Naturthroid. I've been reading a lot about how low iron or cortisol could cause this but currently my feeritin is 116 and my cortisol is am is12.4 and pm is 8.2. My doc has lowered naturthroid to 45 mg but my gp thinks I should go back to 75 mcg levothyroxine. My labs (before Naturthroid) is tsh 3.14, T4 fre 1.38, reverse t3 18.5 and free t3 2.8. Any insight would be much appreciated. By the way I did often get light headed before my period on levo also.

Thanks so much,

R

17 Replies

oldest ÔÇó newest
  • Welcome to the forum, Rpaen070910.

    You were undermedicated on 75mcg Levothyroxine to have TSH 3.14. You haven't included lab ref ranges so I can't interpret your FT4 and FT3.

    65mg NatureThroid is bioactively equivalent to 75-100mcg Levothyroxine so I think you were undermedicated and that will be worse now you've been reduced to 45mcg.

    The goal of thyroid replacement is to restore a patient to euthyroid status which for most people means TSH just above or below 1.0, FT4 mid to top 75% of range and FT3 in the top third of range.

    It's very likely your vertigo is hormonal and exacerbated by being undermedicated.

  • Thanks Clutter. lab range for tsh is .450 -4.500; for FT4 is 0.82-1.77 and for reverse ft3 is 9.2 - 24.1 and for triiodothyronine free serum it's 2.0 -4.4 with my result of 2.8. Was using naturthroid fine up until a week before my cycle began and really did like the effects of it until then. Should I have stayed on the dose? Or should I try to let my doc slowly increase? Thanks so much for your insight with this.

  • Rpaen, if the vertigo only happens around the time of your period then I doubt it has anything to do with Levothyroxine or NatureThroid. Your TSH is high and your FT4 and FT3 low which indicates undermedication. I would certainly resume 60mg NatureThroid with a view to increasing dose in a few weeks.

  • Hi Clutter, thanks so much for your insight. I know my Vitamin D and B12 are low right not also so I am going to try to religiously stick to my supplements and the med. Just a quick question - do thyroid meds need to be changed when weight is gained? I did gain about 20 -25 lbs and that's when I noticed the symptopms really get bad (no weight gain was really due to a very, very, poor diet along with too many sweets)

    Thanks again for sharing all your knowledge,

    R

  • Rpaen, thyroid med doses are guided by blood tests, not weight. Weight loss/gain is unlikely to affect dosing.

  • Vertigo is a symptom of hyperthyroidism although there can be other causes. If it goes away when you reduce your hormone level then you need to stay on the lower dose. I used to look over the escalators in John Lewis Oxford Street to judge my hormone status!

  • I forgot to say if it only happens at certain times of your period then it will be due to causes other than hyperthyroidism. If it is due to too much thyroid hormone it will occur throughout the month.

  • Hi jimh111 so the fact that the vertigo is gone now means that the dose was too high? If so, you think it would be wise to try again at the lower dose?

    Thanks so much!

  • Vertigo is not the only symptom of hyperthyroidism. I would try the lower dose and then increase a little to see if you get vertigo. Perhaps try it at different stages of your cycle. I don't know anything about naturethyroid, how stable the batch to batch dosage is. I know Armour is reliable but I don't know the quality control of Naturethyroid. Perhaps others can advise.

  • Thanks!

  • have you checked irons, ferritin, folate & B12 and vit D?

    (for starters)

    low B12 especially can cause strange 'neuro' symptoms...

    when taking thyroid hormone replacement the body needs adequate resources/nutrients to use - could be they were low anyway & the reason Mr thyroid put you into 'limp mode' - yet causes are unlikely to be found, GPs don't even look....

    Oh and how come you're on NT under your doctor - you lucky thing! :D

  • Thanks Sparerib. My b12 is a bit low at 428 and doc has me on b12 supplements which i don't take regularly because they seem to make me edgy and my vitamin d is low 23.1 (range being 30.0 -100) and I am strating to take that supplement regularly. I think as more patients advocate for their own thyroid health Doctors are listening more. I see my GP but would like to go back to an endocrinologist but thus far she thinks she can help me manage my thyroid health as does my Ob Gyn (who discovered the low Vitamin D and consistently checks my thyroid levels also) I can remember not too long ago when doctor's wouldn't even discuss alternatives to my thyroid meds so (fingers cross) we've all come along way. Didn't check folate but ferritin is is 116 (range being 15 -150). I do notice that I get almost hypo just before my period -freezing cold, tired, bloated etc and am wondering if I should supplement with iron just before? Thanks for your insight I will continue taking my supplements consistently and see if that helps the dizziness. I have noticed cutting my sugar and salt to almost 0 grams per day has made a huge difference in how I've felt so I will continue with that - to be honest these symptoms didn't start unitl my diet got really, really bad and I gained 20 lbs (not due to being hypo I was eating out almost every day and having sweets on top of that). Any advice on a good b12 supplement? thinking of trying dessicated liver pills as a way to increase B12.

    Thanks so much for pointing out the need for proper nutrition,

    R

  • You're in the US, aren't you? Things are different there. Most people here are in the UK and have terrible trouble getting NDT.

  • Hello rpaen070910,

    If you read my profile written four years ago you will see I got vertigo after taking a starting dose of 100mg Levothyroxine. I also got a very jumpy and banging heart which continued until recently taking glandulars.

    Looking back it could well have been too big a dose for possible poor adrenal health even then.

    There is thought that stopping and restarting meds after a small break on a low dose and raising dose slower maybe beneficial to some.

    However if you have Hashimotis, you risk aggravating the thyroid gland.

    flower007

  • Thanks flower007. How do you know if you have Hashimoto's. I had graves disease, followed by radioactive iodine and then immediately started synthroid. Does that make for Hashimoto's?

    Thanks so much,

    R

  • rpaen070910

    Gosh poor you,

    Graves (hypo) is identified by the presence of thyroid stimulating immunoglobulin antibodies (mainly IgG).

    Hashimoto's (hypo) is identified by the presence of thyroid peroxide antibodies (TPOAb) or thyroglobulin (TGAb).

    I really don't know much about Graves or if your body could make both sets of antibodies.

    However, just to emphasise how big an impact a period has on hormone levels the link below shows what happens in those that suffer with Hashimotos Thyroiditis. I'm sure the same could be said for Graves sufferers.

    hashimotoshealing.com/hashi...

    Before making rash decisions regarding switching meds, you need to evaluate which thyroid hormone medication you were most suited to considering you suffered vertigo before a period with both Naturethroid and Levothyroxine.

    I agree with Clutters advice regarding being undermedicated.

    I hope you feel better soon.

    flower007

  • Hi All, as everyone was so kind I just wanted to follow up. My light headedness over these past couple of months is related to the fact that my GP left me under medicated for almost 4 years (now I see how important getting those blood tests are!). She left me at 2.5 - 3 ish which I understand is "in range" but most probably not optimal for me. I've been back on levothyroxine steadily for almost 3 weeks but am very, very tired (stopped thyroid meds per GPs instructions and my TSH went up to 8.2. Last checked on 6/22 and had fallen to 4.8. What's really sad here is that when I kept complaint to my GP about symptoms she said I was depressed and needed counseling as well as antidepressants! I knew that wasn't true as before having her manage my thyroid issue I felt pretty well. It had just gone downhill since she started managing my condition­čśĺ and I never put it together.

    Get checked next Friday again and will definitely ask for an increase and push for all T3, frees etc checked. I am also now thinking that the vertigo came from going from a TSH of 2.8 straight onto 65 mg of naturethroid­čśü from what I understand naturethroid should be started slowly ( I will say this it did make me feel great until the vertigo but not really sure if it's right for me). Now this has me wondering when we don't feel well is it because docs are under medicating us? I had my GP pull all my test results and noted there was a time period where my TSH was 1.7 in early 2014 and this was when I moved to taking levothyroxine at night, eating "clean" very little gluten lots of veggies and fish. I remember feeling really great, running 5 miles almost daily, biking 10 miles etc. Thinking I may go back to taking it at night to see. Paying out of pocket to see one of the best endocrinologist where I live and promise to share whatever I learn from him.

    Thanks again to all who replied and helped me to understand how important it is to monitor my own results!

    And by the way, have fired try GP and now have a new one ­čśÇ

    Wishing everyone luck and praying for a change so that all thyroid patients can feel wonderful because they can. I've seen it and lived it!

You may also like...